My mania lasted at least 23 days this time around, according to my mom.I was so relieved to be discharged from the hospital Tuesday before last. I thought that things could only get better post-hospital. For a couple of days I felt pretty good, but I was released still in a manic state. Apparently, I wasn’t done wearing down my family (mostly my husband, John) with excessive chatter and boundless energy.

It has never been my intention to perpetuate  mania, because I know how painful it can be for my family to see me in this state. So a few days post-discharge, I volunteered to take the antipsychotic drug, Haldol (prescribed to me on an as need basis). This drug brought me down – way down. While this was o.k. and even desirable, the drug’s side effects were incredibly uncomfortable.

For three days, my body seemed confused. I felt both drowsy and restless at the same time. I was experiencing tremors and “restless legs” syndrome. Even though I wanted to pace, my stride was suddenly shortened – I was demonstrating the “Thorazine shuffle”. I was able to sleep in short intervals – an hour here and an hour there, but I was having a large number of terribly vivid nightmares. I preferred sleep deprivation over these nightmares.

I would wake up in the middle of the night in absolute agony – it felt like my body was attacking itself. I wanted to jump out of my skin.

I called my on-call psychiatrist about my symptoms. While there was nothing he could do overnight about the nightmares, he could address the tremors and restlessness.  He called in prescription for Cogentin, a drug used to treat Parkinson’s disease. Initially, I was reluctant to take  another drug for fear of requiring yet another drug to offset its side effects. So I waited one day.

The unpleasant symptoms had not abated by the next day. When I picked up the Cogentin prescription, the pharmacist told me that the Haldol would stay in my system for one week, but I could expect relief in 24 hours. I was hoping the drug would act faster, but I was grateful that I was on a track towards relief.

One week later, I’m no longer manic. Now in my bipolar “hangover” state, it’s hard to accept that I’ve been out of my mind or someone other than myself for over three weeks.

I’m now in this space in which I don’t have much to say. My concentration and short term memory is pretty terrible. I lose my place mid-conversation. This mental fogginess stands in such sharp contrast to the mental acuity I had (or perceived to have had) in my altered mood state. I don’t know if this is the medication working on my brain or if my brain needs to repair itself. I hope the answer is that time will take care of this.

I feel the need to apologize to family members and friends for hurtful things I said or did over the past few weeks. Some of the things I said were true. Many were distortions of the truth. I don’t remember most of the things I said.

Side effects and complaining aside, I’m grateful for two things 1) I haven’t crashed into a depressive state and 2) My family is feeling relieved that I seem to be my old self again.

 

One thought on “side effects

  1. I’m impressed, I need to say. Really rarely do I encounter a blog that’s each educative and entertaining, and let me let you know, you will have hit the nail on the head. Your idea is outstanding; the issue is something that not enough people are talking intelligently about. I’m very happy that I stumbled across this in my search for one thing regarding this.

Leave a Reply

Your email address will not be published. Required fields are marked *